MENU
component-ddb-728x90-v1-01-desktop

FDA: Black licorice can cause an overdose

FDA: Black licorice can cause an overdose. (MGN){ }

It turns out overdosing on candy, particularly black licorice, is a real thing.

The Food and Drug Administration (FDA) is encouraging others to eat the classic favorite in moderation.

If those who are 40 or older eat two ounces of licorice a day for two weeks could end up in the hospital with an irregular heart rhythm or arrhythmia, according to the FDA.

Black licorice contains the compound glycyrrhizin, the sweetening compound derived from licorice root, the FDA said. Glycyrrhzin can cause potassium levels in the body to fall, which can cause some people to experience abnormal heart rhythms, high blood pressure, edema (swelling), lethargy and congestive heart failure.

FDA’s Linda Katz, M.D., says the agency received a report last year of a black licorice aficionado who had a problem after eating the candy. Several medical journals have also linked black licorice to health problems in people over 40, some of whom had a history of heart disease and/or high blood pressure.

Katz says potassium levels are usually restored with no permanent health problems when consumption of black licorice stops.

If you have a fondness for black licorice, FDA is offering this advice:

  • No matter what your age, don’t eat large amounts of black licorice at one time
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take

If you’ve experienced any problems after eating licorice, contact the FDA consumer complaint coordinator in your area.

Trending